Alert archive / California / Wind Advisories in 2019

Wind Advisory 7, NWS Los Angeles, CA

January 23, 2019Los Angeles County, California

NWS Los Angeles, CA issued this wind advisory at Jan 23, 2019, 8:02 PM PST for Los Angeles County, California. It took effect at Jan 24, 2019, 3:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2019, 8:02 PM PST (04:02 UTC)
In effect from
Jan 24, 2019, 3:00 AM PST
Expired
Jan 24, 2019, 12:00 PM PST
In force
9 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3226 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

493 
WWUS76 KLOX 240402
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
802 PM PST Wed Jan 23 2019

CAZ053-054-241100-
/O.NEW.KLOX.WI.Y.0007.190124T1100Z-190124T2000Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
802 PM PST Wed Jan 23 2019

...WIND ADVISORY IN EFFECT FROM 3 AM TO NOON PST THURSDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory for the Los Angeles and Ventura County Mountains.
This advisory is in effect from 3 AM to noon PST Thursday.

* WINDS AND TIMING...North to northeast winds 20 to 30 mph with
  gusts to 45 mph will develop late tonight and continue through
  at least mid-day Thursday. There is a chance that this advisory
  could be extended into Friday. The strongest winds will occur 
  through and below passes and canyons. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ044>046-088-547-241100-
/O.NEW.KLOX.WI.Y.0007.190124T1100Z-190124T2000Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-Santa Clarita Valley-
Los Angeles County San Fernando Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, and Universal City
802 PM PST Wed Jan 23 2019

...WIND ADVISORY IN EFFECT FROM 3 AM TO NOON PST THURSDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory for the San Fernando, Santa Clarita, and Ventura
County Valleys and the Santa Monica Mountains. This advisory is 
in effect from 3 AM to noon PST Thursday.

* WINDS AND TIMING...North to northeast winds 15 to 30 mph with
  gusts up to 45 mph will will develop late tonight and continue
  through at least mid-day Thursday. There is a chance that this
  advisory could be extended into Friday. The strongest winds 
  will occur through and below passes and canyons. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ040-041-241100-
/O.NEW.KLOX.WI.Y.0007.190124T1400Z-190124T2000Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Including the cities of Ventura, Oxnard, Camarillo, Malibu, 
Santa Monica, Beverly Hills, Hollywood, and Long Beach
802 PM PST Wed Jan 23 2019

...WIND ADVISORY IN EFFECT FROM 6 AM TO NOON PST THURSDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory for the Los Angeles and Ventura County Coast. This
advisory is in effect from 6 AM to noon PST Thursday.

* WINDS AND TIMING...North to northeast winds 15 to 30 mph with
  gusts up to 40 mph will develop Thursday morning and continue
  through midday Thursday.There is a chance that this advisory
  could be extended into Friday. The strongest winds will occur
  through and below passes and canyons. In Los Angeles County,
  winds will mainly affect the portion of the Los Angeles County
  coastal area between Malibu and the Hollywood Hills. 

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Hall
1 follow-up statement
023 
WWUS76 KLOX 240948
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
148 AM PST Thu Jan 24 2019

CAZ053-054-242000-
/O.CON.KLOX.WI.Y.0007.190124T1100Z-190124T2000Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
148 AM PST Thu Jan 24 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WINDS AND TIMING...North to northeast winds 20 to 30 mph with
  gusts to 45 mph will develop later this morning and continue
  through the morning. The strongest winds will occur through and
  below passes and canyons. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ044>046-088-547-242000-
/O.CON.KLOX.WI.Y.0007.190124T1100Z-190124T2000Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-Santa Clarita Valley-
Los Angeles County San Fernando Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, and Universal City
148 AM PST Thu Jan 24 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WINDS AND TIMING...North to northeast winds 15 to 30 mph with
  gusts up to 45 mph will will develop later this morning and
  continue through the morning. The strongest winds will occur
  through and below passes and canyons.

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ040-041-242000-
/O.CON.KLOX.WI.Y.0007.190124T1400Z-190124T2000Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Including the cities of Ventura, Oxnard, Camarillo, Malibu, 
Santa Monica, Beverly Hills, Hollywood, and Long Beach
148 AM PST Thu Jan 24 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO NOON
PST TODAY...

* WINDS AND TIMING...North to northeast winds 15 to 30 mph with
  gusts up to 40 mph will develop later this morning and continue
  through the morning. The strongest winds will occur through and
  below passes and canyons. In Los Angeles County, winds will
  mainly affect the portion of the Los Angeles County coastal area
  between Leo Carrillo and the Hollywood Hills. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

asr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Jan 23, 3:42 PM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Jan 23, 3:42 PM PST, 4 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
342 PM PST Wed Jan 23 2019

Updated Aviation section

.SYNOPSIS...23/1246 PM.

Gusty offshore winds, fair skies and warm conditions are expected
to continue through the week and into the weekend. Cooler
temperatures are possible by early next week as low pressure
moves into the area.

&&

.SHORT TERM (TDY-SAT)...23/206 PM.

Offshore gradients to continue through the weekend with possibly
enough upper level support by late Thursday to support low end
advisory level winds across parts of Ventura and LA Counties.
Winds strengthen a bit further Friday into Saturday so a better
chance of advisory level winds by the weekend. Temps will warm up
a few more degrees Thu then not much change Fri/Sat, generally
topping out in the mid 70s at lower elevations. Overnight lows
will be chilly in wind protected locations but expected to be
slightly warmer the next couple nights.

.LONG TERM (SUN-WED)...23/213 PM.

Gradients start trending onshore Sunday as a trough starts to drop
south out of the Canadian Rockies so look for coast/valleys to
cool off a couple degrees, though remaining at least 3-6 degrees
above normal. The main cool down will be Monday with highs
dropping back into the 60s most areas with light onshore flow in
place.

Models still supporting a strong offshore gradient developing
Tuesday behind the trough passage. Both the GFS and ECMWF were
weaker than earlier runs but more so the GFS. The one big factor
lacking at least on the operational runs is upper support. Most of
the trough energy and cold air remain too far to the east so while
the surface gradient should still be enough to generate advisory
level winds the minimal upper support could keep it from being an
even bigger Santa Ana event. Gradients weaken quite a bit Wed so
it would mostly be a one day wind event.

&&

.AVIATION...23/2341Z.

At 23Z, there was no marine layer at KLAX.

VFR conditions are expected through the period. There is a chance
of moderate wind shear and turbulence between 04Z and 15Z at
terminals north of Point Conception, and south of Point
Conception after 10Z. There is a chance of VLIFR to LIFR
conditions between 13Z and 17Z at KPRB.

KLAX...VFR conditions are expected through the period. There is a
10 percent chance of moderate wind shear and turbulence after
10Z. Any east winds should remain less than 7 knots.

KBUR...VFR conditions are expected through the period. There is a
20 percent chance of moderate wind shear and turbulence after
10Z.

&&

.MARINE...23/1249 PM.

For the Outer Waters, fairly high confidence in the forecast.
Winds and seas will likely remain below Small Craft Advisory
levels thru Sun. There is a 30% chance of SCA level winds tonight
thru Thu evening, mainly across the northern two zones (PZZ670-673).

For the Inner Waters north of Point Sal, mostly high confidence
in the forecast. Winds and seas are expected to remain below SCA
levels through Sun.

For the Inner Waters south of Point Conception, moderate
confidence in current forecast. Winds will remain below SCA levels
in the short term.

There is a 20% chance of SCA level NE winds late Thu night/Fri
morning across eastern portions of the SBA Channel and the southern
inner waters from Pt Mugu to Santa Monica, and a 40% chance of
SCA level winds in these areas late Fri night/Sat morning.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

Advisory level north to northeast winds will be possible night
and morning hours Sat for wind-prone areas of Ventura and Los
Angeles Counties. These areas may have advisory-level to possible
high wind warning level wind gusts Mon night into Tue.

&&

PUBLIC...MW
AVIATION...Hall
MARINE...Sweet
SYNOPSIS...KD/LP

weather.gov/losangeles

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.